Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 80, NWS Quad Cities, IA

June 22, 1997Buchanan County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 22, 1997, 11:37 PM CDT for Buchanan County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 1997, 11:37 PM CDT (04:37 UTC)
Expired
Jun 23, 1997, 12:25 AM CDT
In force
48 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Buchanan County, IA

The radar

The Quad Cities radar (KDVN), 141 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3560 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3560 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 230439 RRA
SVRMLI
IAC019-230525-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1137 PM CDT SUN JUN 22 1997

* SEVERE THUNDERSTORM WARNING FOR
  BUCHANAN COUNTY IN NORTHEASTERN IOWA

* UNTIL 1225 AM CDT
 
* SOME LOCATIONS AFFECTED
  JESUP                              AROUND MIDNIGHT CDT

* AT 1139 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 7 MILES EAST OF WATERLOO OR 7 MILES
  NORTHWEST OF JESUP MOVING NORTHEAST AT 5 MPH.
 
IF YOU ARE IN THE PATH OF THESE STORMS...MOVE TO A PLACE OF
SAFETY. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO AND
TELEVISON STATIONS FOR THE LATEST WEATHER INFORMATION.



BERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:43 PM CDT, 9 hours 54 minutes earlier.

Area forecast discussion, Jun 22, 1:43 PM CDT, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CDT SUN JUN 22 1997

THE 18Z SURFACE ANALYSIS SHOWED THE WARM FRONT FROM SD TO MUT TO
SOUTHERN IL. THE STREAMLINE ANALYSIS INDICATED DIVERGENCE OVER IA/IL
SUGGESTING LITTLE SURFACE FORCING. PLENTY OF MOISTURE WAS SEEN AS THE
LATEST 1KM SATELLITE IMAGE SHOWED CONVECTION STARTING ACROSS SOUTHEAST
MN TO SOUTH CENTRAL WI. THIS WAS AHEAD OF A COMPACT VORTICITY SWIRL
LOCATED OVER NORTH CENTRAL IA. MAIN CONCERN TONIGHT IS POPS.

THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z REPRESENTED REALITY ON
THE SYNOPTIC SCALE. OVERNIGHT...850-300MB RIDGING WILL BE THE RULE
OVER THE CWA AS A NORTHERN STREAM SHORTWAVE RAKES THE UPPER MIDWEST
AND SOUTHERN STREAM SYSTEM MOVES FROM TX TO NE/KS BY 12Z. PLENTY OF
CAPE WILL BE AVAILABLE THIS EVENING FOR TSRA BUT WARMING TEMPERATURES
ALOFT SHOULD SUSTAIN CAPPING OVER THE CWA. THE BEST CHANCE TO BREAK
THE CAP WILL BE NORTH OF THE WARM FRONT WHEN THE COMPACT VORTICITY
SWIRL OVERRUNS IT. A MENTION OF ISOLATED THUNDERSTORMS POSSIBLE NORTH
OF A CWI TO BETWEEN IOW/CID LINE MIGHT WORK AT ZONE TIME IF DEVELOPING
CU GETS A LITTLE MORE VERTICAL. I DON/T EVEN THINK THE AFTERBURNERS
FROM THE FIGHTER JETS AT THE AIR SHOW COULD SET OFF TSRA TO THE SOUTH
OF THE WARM FRONT.

WITH DEW POINTS IN THE HUMID 70 DEGREE RANGE...GUIDANCE LOWS ARE ON
TARGET AND WILL CLOSELY BE FOLLOWED.

CID 70/30   DBQ 66/30   MLI 70/00   BRL 71/00

HELGESON

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 11:57 PM CDTSevere Thunderstorm WarningDVNBenton63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.